advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From From Katy, Texas, USA:

My son has been on an insulin pump for six months. Before going on the pump, his A1c was 7.3; now it is 8.4. There have been various problems during the past six months. The infusion set he was using did not work properly and was recently recalled, so this may account for some of his highs. However, other than that, his blood sugars seem to run higher than they did before. I expected that his control would be better on the pump, and the A1c would go down, not up. Is it common for the new pump user to experience a higher A1c? Is 8.4 something to be very worried about long term effects? Everything about diabetes frightens me, and this A1c has really upset me.

Answer:

It is somewhat unusual for so much higher A1c compared to your pre-pump days. What does your diabetes team think? You should be working very closely with them, probably with some more frequent appointments to problem solve together. Sometimes, when a parent wants a child to use an insulin pump, there can be some rebellion and thus deterioration of control, forgetting to bolus, sloppiness about timing of food, carbohydrate counting, monitoring, log book use etc. But, if this is not the case, then you are correct to be concerned since this is a long time to stay "out of control" with transition from injections to pumping. So, go back and discuss with your diabetes team, raise your concerns openly and see what can be changed.

SB

Additional comments from Brenda Hitchcock:

Remember to work closely with your diabetes team to determine if your son's basal rates are accurate. Once you determine they are accurate, you may conclude that you need to tweak the insulin to carbohydrate ratio to achieve lower blood sugars. Keep in mind that both basal and bolus rates might need to fluctuate to reflect levels of activity and inactivity, as well as hormonal changes in most teens.

BH

DTQ-20040604113904
Original posting 12 Jun 2004
Posted to A1c, Glycohemoglobin, HgbA1c and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.